The Geometry of the Projective Action of $\text{SL}(3,\mathbb{R})$ from the Erlangen Perspective


  • Debapriya Biswas Indian Institute of Technology Kharagpur
  • Ipsita Rajwar Indian Institute of Technology Kharagpur



Lie Group SL(3,R), Homogeneous Space, Conics, Exponential Map, Iwasawa Decomposition


In this paper, we have investigated the projective action of the Lie group $\text{SL}(3,\mathbb{R})$ on the homogeneous space $\mathbb{RP}^2$. In particular, we have studied the action of the subgroups of  $\text{SL}(3,\mathbb{R})$ on the non-degenerate conics in the space $\mathbb{RP}^2$. Using the Iwasawa decomposition of $\text{SL}(2,\mathbb{R})$, we demonstrate that the isotropy subgroup of the projective unit circle is isomorphic to  $\text{PSL}(2,\mathbb{R})$ under certain conditions.


D. Biswas, The actions of subgroups of SL_2(R) for the Clifford algebra in EPH cases. Commun. Math. Anal., 11 (2011), no. 1, pp. 41-50.

D. Biswas, Projective coordinates and compactification in elliptic, parabolic and hyperbolic 2-D geometry. J. Appl. Anal., 18 (2012), no. 1, pp. 145-158.

D. Biswas, The invariance of cycles in upper half plane under Möbius transformation in EPH cases. J. Anal., 22 (2014), pp. 13-34.

D. Biswas and S. Dutta, Möbius action of SL(2;R) on different homogeneous spaces. Proc. Natl. Acad. Sci., India, Sect. A Phys. Sci., 92 (2022), pp. 23-29.

D. Biswas and S. Dutta, Geometric invariants under the Möbius action of the group SL(2;R). Kragujev. J. Math., 45 (2021), no. 6, pp. 925-941.

D. Biswas and S. Dutta, Invariant projective properties under the action of the Lie group SL(3;R) on RP2. Proc. Natl. Acad. Sci., India, Sect. A Phys. Sci., 93 (2023), pp. 301-314.

D. Biswas and I. Rajwar, Geometry associated with the action on homogeneous space using the Erlangen program. Armen. J. Math., 14 (2022), no. 11, pp. 1-15.

C. Bonotto, The Erlangen program revisited: A didactic perspective. For the learning of mathematics, 27 (2007), no. 1, pp. 33-38.

S. Brewer, Projective cross-ratio on hypercomplex numbers. Adv. Appl. Clifford Algebras, 23 (2013), no. 1, pp. 1-14.

J.R. Gebert, Perspectives on projective geometry: A guided tour through real and complex geometry. Springer, Heidelberg, 2011.

J. Gismatullin, D. Penazzi and A. Pillay, Some model theory of SL(2,R). Fundam. Math., 229 (2015), pp. 117-128.

B.C. Hall, Lie groups, Lie algebras and representations, an elementary introduction. Springer-Verlog, 2004.

A. Kirillov Jr., An introduction to Lie groups and Lie algebras. Cambridge University Press, 2008.

A.V. Kisil, Isometric action of SL2(R) on homogeneous spaces. Adv. App. Clifford Algebras, 20 (2010), no. 2, pp. 299-312.

V.V. Kisil, Erlangen program at large-1: Geometry of invariants. Symmetry Integ. Geom.: Methods Appl., 6 (2010), pp. 76-121.

V.V. Kisil and D. Biswas, Elliptic, parabolic and hyperbolic analytic function theory-0: Geometry of domains. Trans. Inst. Math. of the NAS of Ukraine, 1 (2004), pp. 100-118.

V.V. Kisil, Geometry of Möbius transformations: Elliptic, Parabolic and Hyperbolic Actions of SL(2,R). Imperial Collage Press, 2012.

V.V. Kisil, Poincaré extension of Möbius transformations. Complex Var. Elliptic Equ., 62 (2016), no. 9, pp. 1221-1236.

F. Klein, A comparative review on recent research in geometry. Bull. New York Math. Soc., 2 (1893), pp. 215-249.

S. Lang, SL_2(R). Grad. Texts in Math., 105, Springer-Verlag, New York, 1985.

J.M. Lee, Introduction to smooth manifolds. Grad. Texts in Math., 218, Springer-Verlag, New York, 2003.

D.D. Long and A. Reid, Small subgroups of SL(3,Z). Exp. Math., 20 (2011), no. 4, pp. 412-425.

H. Manabe, T. Ishii and T. Oda, Principal series Whittaker functions on SL(3, R). Japanese J. Math. New Series, 30 (2004), no. 1, pp. 183-226.

C.R. Schneider, SL(2,R) actions on surfaces. Amer. J. Math., 96 (1974), no. 4, pp. 511-528.

I.M. Yaglom, A simple non-Euclidean geometry and its physical basis. Springer-Verlag, New York, 1979.




How to Cite

The Geometry of the Projective Action of $\text{SL}(3,\mathbb{R})$ from the Erlangen Perspective. (2024). Armenian Journal of Mathematics, 16(1), 1-28.